Kentucky, 2016

Flash Flooding and Hail in Kentucky, July 8, 2016

July 8, 2016 · NWS LMK · 18 events in 12 counties and zones

A strong cold front swept across central Kentucky during the day on July 8. Combined with high moisture and hot temperatures ahead of it, strong to severe storms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A strong cold front swept across central Kentucky during the day on July 8. Combined with high moisture and hot temperatures ahead of it, strong to severe storms developed. The main impact from these storms were damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 8, 4:51 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 8, 4:51 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
651 AM EDT FRI JUL 8 2016

...Updated Aviation Discussion...

...Forecast Update...
Issued at 530 AM EDT Fri Jul 8 2016

MCS over southeast Missouri is looking like it will hold itself
together and make it into our western forecast area later this
morning. MUCAPEs are in the 2000-3000 J/kg range out ahead of the
system. In addition, have an east/west axis of development ahead of
this system, in an area with K-index maxima. Should still see this
system weaken as the late morning comes on, so the eastward extent
of it is still in question. Timing for afternoon storms would be
delayed as we would need to heat back up again. Still either with
this complex or with late afternoon/evening storms, the threat for
flash flooding remains. Updated the gridded forecast to reflect
these trends, but no need to change the zones at this point.

.SHORT TERM (Now through Saturday)...
Issued at 255 AM EDT Fri Jul 8 2016

...Another Day Another Threat for Severe Storms and Flooding...

Latest RAP shows a narrow zone of strong isentropic lift forecast,
which caused a thin band of showers along I-64, to broaden some over
the early morning hours, which should enable a little more coverage
of storms during that time period. Latest WRF-NMM seems to have a
good handle on this pattern and will lean the near term in that
direction. The lift is not nearly as intense as with last night, so
not as concerned about a flood threat, but given that it will not
take much down south, with their lower flash flood guidance values,
will keep the watch up through at least 12Z. That lift should weaken
with daylight, so by late morning there should be a lull in coverage
of storms. Soon after though, we'll deal with better instability, as
temperatures rise up to near 90. Latest NCAR ensemble mean CAPEs are
shooting for between 4000 and 5000 J/kg south of I-64 by 18Z, which
when combined with boundaries left over from morning rains, a weak
cool front dropping in from the north and perhaps some energy
heading in from the system to our west should promote scattered
afternoon storms.

As for the severity of those storms, similar to the last few
afternoons DCAPEs will be high. A difference though is a stronger
flow aloft, which should promote faster storm motion and perhaps
some organization, with sounding parameters indicating the potential
for supercell development. Freezing levels are fairly high, so hail
would have to get fairly large aloft to survive to the surface.
Still think damaging winds and torrential rainfall are the main
threats for today.

Because of the risk for more storms today, the juicy airmass in
place, and the low flash flood guidance down south, will extend the
flash flood watch in time through the evening hours. By late
evening, expect these storms to start waning. Some drier air will
try and work its way in from the north behind that cool front.
Northwest winds Saturday should continue to bring that drier air in,
with dewpoints in our northern forecast area dropping into the lower
60s. Still not certain we can avoid storms completely across the TN
border, so have kept in a slight chance for precip down there.

.LONG TERM (Saturday Night through Thursday)...
Issued at 255 AM EDT Fri Jul 8 2016

An upper low will make a slow trek, perhaps stalling altogether,
somewhere across the TN or mid-MS Valley Sunday and Monday. This
once again may mean some showers across south central KY. By
Tuesday, this system should get picked back up in the flow aloft and
scoot northeast. We'd warm up in its wake and get a return of
moisture across the entire area. Isolated to scattered diurnal
storms would then be in order. By Thursday, the GFS and to a lesser
extent the Euro indicate a trough moving through the Midwest could
bring more coverage of storms.

&&

.AVIATION (12Z TAF Update)...
Issued at 650 AM EDT Fri Jul 8 2016

The main challenge for this TAF period will be the timing of showers
and storms that may affect the terminals. A line of showers with
some storms has finally formed across north central KY and will
affect SDF and LEX. Will probably keep TS out of the forecast for
the first few hours. After that, a larger weakening complex of
showers and storms will move into the area. Will add in VCTS around
14-17Z at all sites including BWG as this complex moves in. After
these storms move out, another round of storms may be possible as
the front moves in during the evening, but the evolution of this
will depend on when the afternoon storms move out. Have put in VCSH
for now and will see how things evolve today.

Winds today will pick up out of the southwest and become gusty by
mid day. The gusts will diminish tonight and winds will shift to
more westerly as the front moves in overnight.

&&

.LMK Watches/Warnings/Advisories...
KY...Flash Flood Watch through this evening for KYZ024-026>028-
     045>048-053>057-061>067-070>078-081-082.

IN...NONE.
&&

Update.........RJS
Short Term.....RJS
Long Term......RJS
Aviation.......EER
Hazardous weather outlook, Jul 8, 1:39 AM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
339 AM EDT FRI JUL 8 2016

INZ076>079-083-084-089>092-KYZ023-025-029>043-049-090745-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-MEADE-BULLITT-OLDHAM-TRIMBLE-HENRY-SHELBY-
FRANKLIN-SPENCER-ANDERSON-WOODFORD-FAYETTE-BOURBON-NICHOLAS-
339 AM EDT FRI JUL 8 2016 /239 AM CDT FRI JUL 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND NORTH CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST THIS AFTERNOON
AS A COLD FRONT MOVES THROUGH A WARM...MOIST ATMOSPHERE. ANY
STORM WILL BE CAPABLE OF LOCALLY GUSTY WINDS AND TORRENTIAL
RAINFALL.

OUTSIDE OF THESE COOLING THUNDERSTORMS...AFTERNOON HEAT INDICES
WILL TOP OUT AROUND 100 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE MONDAY THROUGH
THURSDAY AS WELL...ESPECIALLY DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY STRONGER WIND GUSTS...DAMAGE...AS WELL
AS FLOODED ROADWAYS.

KYZ024-026>028-045>048-053>057-061>067-070>078-081-082-090745-
BRECKINRIDGE-OHIO-GRAYSON-HARDIN-NELSON-WASHINGTON-MERCER-
JESSAMINE-LARUE-MARION-BOYLE-GARRARD-MADISON-BUTLER-EDMONSON-HART-
GREEN-TAYLOR-CASEY-LINCOLN-LOGAN-WARREN-SIMPSON-ALLEN-BARREN-
MONROE-METCALFE-ADAIR-RUSSELL-CUMBERLAND-CLINTON-
339 AM EDT FRI JUL 8 2016 /239 AM CDT FRI JUL 8 2016/

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS AGAIN ARE FORECAST THIS
AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH A
WARM...MOIST ATMOSPHERE. ANY STORM WILL BE CAPABLE OF LOCALLY
GUSTY WINDS AND TORRENTIAL RAINFALL.

OUTSIDE OF THESE COOLING THUNDERSTORMS...AFTERNOON HEAT INDICES
FRIDAY WILL TOP OUT AROUND 100 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE MONDAY THROUGH
THURSDAY AS WELL...ESPECIALLY DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY STRONGER WIND GUSTS...DAMAGE...AS WELL
AS FLOODED ROADWAYS.

RJS

The radar

The Louisville radar (KLVX), 72 km away, was scanning. The volume nearest the first event began at 13:18 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 flash flood, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
July 8, 7:20 AM CST
Where
Hancock County, 0.55 mi W of Hawesville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.900, -86.760

Local law enforcement reported trees down in the area.

Thunderstorm Wind, Hancock

When
July 8, 7:22 AM CST
Where
Hancock County, 0.69 mi N of Lewisport
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.940, -86.900

Local law enforcement reported a tree fell on a vehicle due to severe thunderstorm winds.

Thunderstorm Wind, Trimble

When
July 8, 10:05 AM EST
Where
Trimble County, 1.38 mi N of Bedford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.600, -85.320

The public reported trees down in the area due to severe thunderstorm winds.

Thunderstorm Wind, Trimble

When
July 8, 10:45 AM EST
Where
Trimble County, 2.63 mi NE of Leeport
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.700, -85.300

Local officials reported trees down in the area.

Thunderstorm Wind, Trimble

When
July 8, 10:45 AM EST
Where
Trimble County, 2.26 mi ENE of Milton
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.730, -85.330

Local officials reported trees down in the area.

Thunderstorm Wind, Woodford

When
July 8, 10:50 AM EST
Where
Woodford County, 1.29 mi WSW of Versailles
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.040, -84.750

Local law enforcement reported trees down on McCowans Ferry Road and Paynes Mill Road near Versailles.

Thunderstorm Wind, Clark

When
July 8, 11:23 AM EST
Where
Clark County, 1.49 mi NNW of Winchester
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
38.000, -84.190

Local law enforcement reported trees and power lines down in the area due to severe thunderstorm winds.

Thunderstorm Wind, Washington

When
July 8, 1:03 PM EST
Where
Washington County, 0.69 mi N of Willisburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.810, -85.120

The Washington County emergency manager reported trees down in the Willisburg area.

Flash Flood, Madison

When
July 8, 1:28 PM EST
Where
Madison County, 0.55 mi E of Richmond to 1.27 mi NW of Richmond
Cause
Heavy Rain
Reported by
Public
Coordinates
37.750, -84.290

The public reported street flooding in the area due to excessive heavy rain.

Thunderstorm Wind, Garrard

When
July 8, 1:54 PM EST
Where
Garrard County, Lancaster
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.620, -84.580

Local law enforcement reported a few trees down in the town of Lancaster due to severe thunderstorm winds.

Thunderstorm Wind, Garrard

When
July 8, 1:59 PM EST
Where
Garrard County, Buckeye
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.720, -84.500

Local law enforcement reported trees down in the area.

Hail, Monroe

When
July 8, 1:40 PM CST
Where
Monroe County, 0.69 mi N of Gamaliel
Measured
1.75 in hail
Reported by
County Official
Coordinates
36.640, -85.780

Hail, Monroe

When
July 8, 1:40 PM CST
Where
Monroe County, 0.69 mi S of Moores Mill
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
36.660, -85.650

Local law enforcement reported 1.25 inch hail at Celina Road in Tompkinsville.

Flash Flood, Lincoln

When
July 8, 2:55 PM EST
Where
Lincoln County, 2.07 mi N of Broughtentown to 0.48 mi NNE of Broughtentown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.410, -84.550

Local law enforcement reported water swiftly running over Highway 1781.

Flash Flood, Garrard

When
July 8, 2:57 PM EST
Where
Garrard County, 1.72 mi ESE of Lancaster to 1.66 mi SE of Lancaster
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.610, -84.551

Local law enforcement reported high water over Richmond Road in Lancaster.

Thunderstorm Wind, Logan

When
July 8, 7:14 PM CST
Where
Logan County, 0.55 mi W of Russellville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.850, -86.890

Local law enforcement reported trees and power lines down in the area due to severe thunderstorm winds.

Thunderstorm Wind, Butler

When
July 8, 7:49 PM CST
Where
Butler County, 1.3 mi ENE of Morgantown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.230, -86.680

Local law enforcement reported a power line down on a residence on North Tyler Street in Morgantown.

Thunderstorm Wind, Allen

When
July 8, 7:59 PM CST
Where
Allen County, 1.49 mi NNE of Chapel Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.740, -86.270

Local law enforcement reported trees down across Allen County due to severe thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637128, 637129, 637130, 637131, 637132, 637140, 637133, 637139, 637123, 637135, 637134, 637126, 637127, 637124, 637125, 637136, 637138, 637137.